Winter Weather, Henderson
- When
- February 15, 9:00 PM CST to February 16, 10:30 AM CST
- Where
- Henderson forecast zone
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface. Mainly snow was seen west of Dubuque along highway 20 and rain along the Illinois River. A complete change over to all snow occurred during the afternoon of 16 February as the depth of the cold layer increased.Between 0530 and 1100 CST on 16 February two lines of elevated thunderstorms moved through the area. These storms were prolific hail producers with numerous reports of 0.25 to 0.50 inch hail. In some locations the hail covered the ground and reached a depth of up to one half inch. The storms were also responsible for localized glaze accumulations of 0.25 to 0.40 inch across Henry and Bureau counties in Illinois and Des Moines county in Iowa. Due to ambient temperatures at or below freezing, the hail froze into a thick layer of ice and caused power outages in southeast Iowa.Snow accumulations varied greatly across the area from the storm. The heaviest accumulations were along the highway 20 corridor west of Dubuque where 4-6 inches of snow fell. South and east of Dubuque, snowfall amounts ranged from a trace to 4 inches. Areas south of Interstate 80 generally saw an inch or less of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 15, 8:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CST WED FEB 15 2006 .UPDATE... WILL BE SENDING OUT UPDATE SHORTLY STARTING WARNING AND ADVISORIES IMMEDIATELY ACROSS AREA WITH UPDATE BASED ON REPORTS OF FREEZING AND SNOW/ICE ACROSS MOST OF AREA...TEMPS FALLING BELOW FREEZING AND RADAR TRENDS. WSW SHOULD BE OUT IN LESS THAN 15 MINUTES WITH ZONES SOON AFTER. ..NICHOLS.. && .SYNOPSIS... UPPER LEVEL SYSTEM DEVELOPING OVER THE ROCKIES THIS AFTERNOON...WITH SNOW ALREADY STREAMING OUT OVER THE PLAINS THIS AFTERNOON. LIFT HAS ALREADY STARTED OVER THE CWA...AND WE HAVE BEEN ADVECTING IN MOISTURE AND WARMER TEMPERATURES ALL DAY. PRECIPITATION HAS BEEN DEVELOPING OVER THE AREA...WITH SOME SLEET REPORTS HAVING ALREADY COME IN FROM THE SOUTHERN CWA. THE SURFACE FEATURES SHOW A DEVELOPING SURFACE LOW OVER COLORADO...WITH AN INVERTED TROUGH/DEVELOPING WARM FRONT EXTENDING FROM KANSAS ACROSS CENTRAL MISSOURI AND INTO ILLINOIS. && .SHORT TERM... THIS UPPER LEVEL SYSTEM WILL SLOWLY EJECT OUT OF THE ROCKIES THIS EVENING...AND THE MOVE ACROSS THE AREA THURSDAY. THIS SYSTEM TO BE ONE OF THE MOST SIGNIFICANT WINTER STORMS OF THE SEASON...WITH SNOW ACROSS THE NORTH...AND A WINTRY MIX OF RAIN...FREEZING RAIN...AND SLEET ACROSS THE CENTRAL AND SOUTH CHANGING OVER TO SNOW TOMORROW AFTERNOON AND EVENING. HAVE FOR THE MOST PART GONE WITH THE GFS FOR TIMING AND PLACEMENT OF PRECIPITATION...THOUGH HAVE BLENDED TOWARDS THE ETA...ESPECIALLY WITH PRECIPITATION TYPE. WIND TO BE A SIGNIFICANT FEATURE ON THE BACK SIDE OF THIS STORM...WITH BLOWING SNOW GETTING GOING TOMORROW NIGHT AS 25 TO 35 MPH WINDS GUSTING UP TO 40 MPH KICK UP. THUNDER IS A POSSIBILITY TONIGHT AND TOMORROW... BUT AM NOT SO EXITED ABOUT IT THAT IT NEEDED TO BE ADDED TO WHAT IS ALREADY A COMPLICATED MIX OF PRECIPITATION TYPES. THIS COULD PRODUCE SOME NEAR BLIZZARD CONDITIONS AT TIMES TOMORROW AFTERNOON AND EVENING. .LONG TERM... LARGE SCALE FLOW OVER THE NORTHERN HEMISPHERE HAS NOW READJUSTED WITH LONG WAVE TROUGH ESTABLISHING OVER THE WESTERN U.S. THIS WILL BRING NEGATIVE HEIGHT/TEMPERATURE ANOMALIES TO THE CENTRAL CONUS FROM SUNDAY-WEDNESDAY. THERE IS VERY GOOD AGREEMENT IN THE NORTH AMERICAN FORECAST IN THE 15.00/15.06/15.12 GFS AND 15.00 ECMWF RUNS THROUGH THAT TIME. MAIN WEATHER FOR THIS TIME FRAME IS COLD AIR WITH A WEAK SHORTWAVE TROUGH MOVING THROUGH SUNDAY NIGHT AND EARLY MONDAY. THE FORCING WITH THIS NORTHWESTERLY FLOW WAVE IS RATHER WEAK AND DOES NOT APPEAR TO BE WELL ORGANIZED AND DEEP. TIMING WILL BE DIFFICULT WITH SHORTWAVE ENERGY WITH OVER 120-150KT 250 MB ZONAL FLOW OVER THE CENTRAL U.S. THUS...HAVE MOVED TO A SLIGHT CHANCE OF SNOW SUNDAY NIGHT..AND MONDAY TO ACCOUNT FOR TIMING INACCURACIES. 15.00 GFS ENSEMBLE MOS GUIDANCE STANDARD DEVIATIONS ARE AROUND 1 FOR THE ENTIRE PERIOD WHICH LENDS TO A MODERATE CONFIDENCE IN THE TEMPERATURE GUIDANCE PROVIDED /LOW SPREAD IN MEMBERS/. BIGGEST CHANGES TO THE ONGOING FORECAST WERE OVER THE EXPECTED SNOW FIELD /FROM THU STORM/ WHERE TEMPERATURES WERE LOWERED A CATEGORY FROM PREVIOUS FORECAST ROUGHLY I-80 AND NORTH. THIS IS CLOSER TO THE LOWEST 15.00 GFS MOS ENSEMBLE MEMBER MAXT/MINT FORECAST. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT FOR AREAS NORTH OF A LINE FROM WILLIAMSBURG TO CLINTON. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT FOR AREAS SOUTH OF A LINE FROM WILLIAMSBURG TO CLINTON. IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT FOR JO DAVIESS...FREEPORT AND CARROLL COUNTIES. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT FOR WHITESIDE COUNTY ON SOUTH. MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT FOR BOTH COUNTIES. && NICHOLS/LE/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 AM CST WED FEB 15 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161130- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 521 AM CST WED FEB 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL OVERSPREAD THE AREA TONIGHT AND A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF THE NORTHERN HALF OF THE OUTLOOK AREA FOR TONIGHT INTO THURSDAY EVENING. MIXED PRECIPITATION IN THE FORM OF FREEZING RAIN...SLEET AND LIGHT SNOW IS EXPECTED THIS EVENING. SNOW ACCUMULATIONS OF LESS THAN ONE INCH...ALONG WITH LIGHT ICE ACCUMULATIONS ARE EXPECTED NORTH OF HIGHWAY 30. FROM THERE SOUTH TO HIGHWAY 34...MIXED FREEZING RAIN AND SLEET MAY FORM A THIN COATING OF ICE IN THE EVENING...BEFORE CHANGING OVER TO INTERMITTENT LIGHT FREEZING DRIZZLE OVERNIGHT. IN THE FAR SOUTH...PRECIPITATION WILL BE MAINLY IN THE FORM OF LIGHT RAIN OR DRIZZLE AND NO ICE IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CENTER OF A WINTER STORM WILL PASS SOUTH DURING THE DAY...RESULTING IN WINTRY MIX ACROSS THE OUTLOOK AREA. SNOW ACCUMULATIONS BY THURSDAY EVENING ARE EXPECTED TO TOTAL 6 TO 8 INCHES NORTHWEST OF A LINE FROM WILLIAMSBURG IOWA TO FREEPORT ILLINOIS. AS WINDS PICK DURING THE AFTERNOON...THERE WILL BE BLOWING AND DRIFTING SNOW RESULTING IN POOR VISIBILITY. SOUTH OF THIS AXIS...CONSIDERABLE FREEZING RAIN AND SLEET IS EXPECTED THURSDAY MORNING...CHANGING OVER TO SNOW IN THE AFTERNOON. ICE ACCUMULATIONS OF A QUARTER OR MORE WILL BE POSSIBLE...ROUGHLY BETWEEN HIGHWAYS 34 AND 30 IN THE MORNING. THIS WILL BE FOLLOWED BY AFTERNOON SNOW ACCUMULATIONS FROM 1 TO 2 INCHES. BITTER COLD TEMPERATURES WILL FOLLOW OVER THE WEEKEND...WITH OVERNIGHT LOWS IN THE SINGLE DIGITS BELOW ZERO NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... REPORTS OF ICE AND SNOW ACCUMULATIONS BY SPOTTERS WOULD BE APPRECIATED TONIGHT AND THURSDAY. SHEETS
The national radar mosaic for the moment the first event began.
10 winter weather, 2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492323, 5492324, 5492326, 5492325, 5492317, 5492321, 5492322, 5492319, 5492318, 5492320, 5492328, 5492327.